Alert archive / New York / Frost Advisories in 2020
Frost Advisory 1, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 5, 2020, 10:19 PM EDT for 4 counties in New York. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2020, 10:19 PM EDT (02:19 UTC)
- Expired
- May 6, 2020, 8:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 114 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2724 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789 WWUS71 KBUF 060219 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1019 PM EDT Tue May 5 2020 NYZ004>006-014-061200- /O.NEW.KBUF.FR.Y.0001.200506T0219Z-200506T1200Z/ Wayne-Northern Cayuga-Oswego-Ontario- Including the cities of Newark, Fair Haven, Oswego, and Canandaigua 1019 PM EDT Tue May 5 2020 ...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. * WHERE...Wayne, Northern Cayuga, Oswego, and Ontario counties. * WHEN...Until 8 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
181 WWUS71 KBUF 060817 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 417 AM EDT Wed May 6 2020 NYZ001>003-010>013-019-085-061630- /O.NEW.KBUF.FR.Y.0002.200507T0500Z-200507T1200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Orchard Park, and Springville 417 AM EDT Wed May 6 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, Livingston, and Chautauqua counties. * WHEN...From 1 AM to 8 AM EDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ004>006-014-061200- /O.CON.KBUF.FR.Y.0001.000000T0000Z-200506T1200Z/ Wayne-Northern Cayuga-Oswego-Ontario- Including the cities of Newark, Fair Haven, Oswego, and Canandaigua 417 AM EDT Wed May 6 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. * WHERE...Wayne, Northern Cayuga, Oswego, and Ontario counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TMA
073 WWUS71 KBUF 061202 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 802 AM EDT Wed May 6 2020 NYZ004>006-014-062015- /O.EXP.KBUF.FR.Y.0001.000000T0000Z-200506T1200Z/ /O.EXA.KBUF.FR.Y.0002.200507T0500Z-200507T1200Z/ Wayne-Northern Cayuga-Oswego-Ontario- Including the cities of Newark, Fair Haven, Oswego, and Canandaigua 802 AM EDT Wed May 6 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. * WHERE...Wayne, Northern Cayuga, Oswego, and Ontario counties. * WHEN...From 1 AM to 8 AM EDT Thursday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ001>003-010>013-019-085-062015- /O.CON.KBUF.FR.Y.0002.200507T0500Z-200507T1200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Orchard Park, and Springville 802 AM EDT Wed May 6 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, Livingston, and Chautauqua counties. * WHEN...From 1 AM to 8 AM EDT Thursday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Hitchcock
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 5, 7:45 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 5, 7:45 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 745 PM EDT Tue May 5 2020 .SYNOPSIS... High pressure will maintain dry weather and below normal temperatures across the region through tonight. A weak area of low pressure will pass to the south of the area Wednesday, possibly bringing some light rain and wet snow to areas near the Pennsylvania state line. Otherwise the rest of the area will stay dry. A cold front will cross the region late Thursday, ushering in cold and unsettled weather Friday through the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... Satellite imagery shows rather thick mid/high clouds across Western NY this evening, driven by warm advection out ahead of a mid level trough moving into the western Great Lakes. The mid level trough will slowly cross the upper Ohio Valley tonight before reaching the east coast by Wednesday evening. An associated weak surface low will reach southwest PA by Wednesday morning, then give way to secondary cyclogenesis east of the Delmarva through the day Wednesday. The bulk of the better forcing and deeper moisture with this feature will move across Pennsylvania. The northern edge of weak deformation and frontogenesis will likely clip areas near the state line, with a chance of a little light rain and wet snow across southern Portions of the Southern Tier very late tonight and Wednesday. GFS is a bit further north than most other mesoscale guidance, and while its QPF is likely overdone upstream radar imagery provides at least some support to the GFS. A few isolated showers may also develop Wednesday afternoon just north of the main precip shield near the Bristol Hills. Otherwise the rest of the area will stay dry tonight through Wednesday, with a wealth of mid/high clouds crossing the region. The thickening cloud cover and some airmass moderation will limit the potential for frost/freeze conditions tonight. Expect lows in the mid 30s in most areas, with little or no frost given the clouds. The North Country will likely drop into the upper 20s with thinner cloud cover, but the frost/freeze program is not yet active in Jefferson and Lewis counties. Highs Wednesday will reach the lower 50s for most of the area, and mid 50s for the North Country. Temperatures near the PA state line will remain in the mid 40s beneath thicker cloud cover. && .SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Wednesday night the mid level trough will move off the eastern seaboard. The secondary coastal low will move northeast to the Gulf of Maine and deepen with time. Any lingering showers in the evening across the western Southern Tier and western Finger Lakes will end as deeper moisture and forcing move well east of the area. The abundant mid/high clouds will clear from west to east overnight as a weak ridge surface and aloft builds into the eastern Great Lakes. Lows will be in the mid to upper 30s on the lake plains, with lower 30s in the cooler Southern Tier valleys and North Country. Thursday will start dry with a weak ridge surface and aloft in place across the eastern Great Lakes. A strong shortwave and associated cold front will reach the eastern Great Lakes by late afternoon, marking the leading edge of even colder air arriving for late week and the weekend. Moisture will be fairly limited with this feature, but this should be overcome by strong DPVA ahead of the shortwave and strong low level convergence along the cold front and also local differential heating boundaries, supporting a period of rain showers late Thursday and Thursday evening. Temperatures will briefly warm into the mid 50s ahead of the front. Most of the showers will end from west to east Thursday evening following the cold front. Cold advection will drop temperatures into the low to mid 30s on the lake plains by late Thursday night, and around 30 across higher terrain. Friday and Saturday a very deep vortex will drop through the longwave trough, reaching the eastern Great Lakes by Saturday morning. Cold air will pour into the Great Lakes, with 850MB temps plummeting to around -10C on the ECMWF by late Friday night. A wave of low pressure will move from the Ohio Valley to New England Friday and Friday night, deepening along the leading edge of the mid level trough. The ECMWF remains the farthest north and west with this feature, and would clip the region with a period of rain and wet snow Friday which would change to all snow Friday night. The GFS/GEM are flatter and weaker with this wave, taking the bulk of the precipitation south of our area. Even if this system misses us, strong forcing from the upper level low will produce scattered to numerous rain/snow showers Friday afternoon and night. In addition, the airmass grows more than cold enough to support a lake response, with rare early May lake effect snow developing in northwest flow later Friday night through Saturday morning. Most of the lake effect snow will target the western Southern Tier off Lake Erie, and areas southeast of Lake Ontario. There will also be Lake Huron and Georgian Bay banding in play as well. The northwest flow lake effect snow will be short lived, with the strong May sun angle forcing deep mixing of the boundary layer which will disrupt the delicate mesoscale circulations that organize lake effect snow. Expect an abundance of wet snow, rain, and graupel showers by Saturday afternoon, focusing mainly on inland areas away from the lakes. High temperatures will be nearly 20 degrees below normal by Saturday, with highs in the lower 40s at lower elevations and mid to upper 30s higher terrain at best. If thick clouds dominate all day it will be even colder. Lows will likely drop below freezing Friday night away from the immediate lakeshores even with clouds and wind. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Well below normal temperatures will continue through the middle of next week as a well developed +PNA pattern remains in place across North America. The core of the coldest air will begin to exit by Sunday, but several more batches of fresh cold air are likely to move into the Great Lakes and New England through the middle of next week as the mean longwave trough continues to cycle and reload. The strong vortex and pool of coldest air aloft will move east across New England and into the Canadian Maritimes Saturday night and Sunday. Cold, moist, cyclonic northwest flow will still support scattered to numerous rain/snow/graupel showers into Saturday evening. These will then diminish overnight as the better moisture and upper level support move away. Temperatures will likely drop below freezing everywhere except the immediate lakeshores, even if it remains cloudy and breezy. Another shortwave and associated surface low will move through the mean longwave trough Sunday and Monday, with most recent medium range model runs tracking this system over or just south of the eastern Great Lakes. The airmass by this time will not be quite as cold, but may still be cold enough to allow some wet snow to mix in with the rain. This system will exit off the east coast by Tuesday, with lowering chances of precipitation. Temperatures will begin to recover a little, but will still run well below normal. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... A mid level trough and weak surface low will move from the Ohio Valley tonight across PA Wednesday. A wealth of VFR level mid/high clouds will stream across our region through Wednesday, to the north of this system. Most of the precipitation will remain south of the area, although some light rain and wet snow may clip areas near the PA state line very late tonight and Wednesday with local MVFR conditions possible. Otherwise VFR will prevail through Wednesday for the rest of the area. Outlook... Wednesday night...VFR. Thursday...Mainly VFR with a chance of afternoon showers. Friday and Saturday...Areas of MVFR/IFR with scattered to numerous rain and snow showers. Sunday...VFR/MVFR with a chance of rain/snow showers. && .MARINE... A weak pressure gradient will remain in place across the eastern Great Lakes through Wednesday, with relatively light winds. A cold front will then cross the area late Thursday. Southwest winds will increase ahead of the front, then become WNW following the front by Thursday evening. This may bring a round of Small Craft Advisory conditions, especially on Lake Ontario. Another period of stronger winds will develop over the weekend as cold air pours into the Great Lakes, and low pressure deepens off the New England coast. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Apffel/Hitchcock SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...Apffel/Hitchcock MARINE...Apffel/Hitchcock
Hazardous weather outlook, May 5, 8:24 AM EDT, 13 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 824 AM EDT Tue May 5 2020 NYZ001>006-010>014-019-085-061230- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 824 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Below freezing temperatures are possible again for several nights late this week through early next week, posing a risk to tender spring vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-020-021-061230- Jefferson-Lewis-Cattaraugus-Allegany- 824 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061230- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 824 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:17 AM EDT | Frost Advisory | BUF | Cayuga, Chautauqua, Erie, Genesee, Livingston, Monroe and 6 more | 28 hr |
Nearby
Frost Advisories in New York, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.